Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 247, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 8, 2008, 4:50 AM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2008, 4:50 AM CDT (09:50 UTC)
- Expired
- Sep 8, 2008, 5:20 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:04 AM CDT | HAIL 2 | 1 Ne Topeka, KS | WIDESPREAD GOLFBALLS LARGEST SIZE 2 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 080950
SVRTOP
KSC087-177-081030-
/O.NEW.KTOP.SV.W.0247.080908T0950Z-080908T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 530 AM CDT
* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CENTRAL TOPEKA...MOVING NORTHEAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA...
TECUMSEH...
GRANTVILLE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 188.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3907 9546 3906 9548 3906 9549 3905 9550
3902 9550 3890 9573 3906 9584 3919 9562
3907 9544
TIME...MOT...LOC 0950Z 240DEG 27KT 3903 9568
$$2 follow-up statements
000
WWUS53 KTOP 081004
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
504 AM CDT MON SEP 8 2008
KSC087-177-081030-
/O.CON.KTOP.SV.W.0247.000000T0000Z-080908T1030Z/
JEFFERSON-SHAWNEE-
504 AM CDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN SHAWNEE AND SOUTHWESTERN JEFFERSON COUNTIES...
AT 458 AM CDT...GOLF BALL SIZED HAIL WAS FALLING AT TOPEKAS BILLARD
AIRPORT. THIS STORM WAS LOCATED NEAR NORTHEASTERN TOPEKA...MOVING
NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN SHAWNEE COUNTY...OAKLAND...AND MAINLY RURAL AREAS OF
SOUTHWESTERN JEFFERSON COUNTY...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 188.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3907 9546 3906 9548 3906 9549 3905 9550
3902 9550 3890 9573 3906 9584 3919 9562
3907 9544
TIME...MOT...LOC 1004Z 239DEG 26KT 3909 9560
$$000
WWUS53 KTOP 081020
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT MON SEP 8 2008
KSC087-177-081029-
/O.CAN.KTOP.SV.W.0247.000000T0000Z-080908T1030Z/
JEFFERSON-SHAWNEE-
519 AM CDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHAWNEE AND
SOUTHWESTERN JEFFERSON COUNTIES HAS BEEN CANCELLED...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 188.
AT 519 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3907 9546 3906 9548 3906 9549 3905 9550
3902 9550 3890 9573 3906 9584 3919 9562
3907 9544
TIME...MOT...LOC 1019Z 239DEG 26KT 3915 9548
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:43 AM CDT, 7 minutes earlier.
Area forecast discussion, Sep 8, 4:43 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 443 AM CDT MON SEP 8 2008 .DISCUSSION... SHORT TERM THUNDERSTORM AND HEAVY PRECIPITATION CONCERNS ARE THE FOCUS OF THE FORECAST PACKAGE. 00Z UPPER AIR ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING NORTHEAST INTO THE CENTRAL PLAINS FROM NM AND ANOTHER STRONGER SHORTWAVE TROUGH MOVING SOUTHEAST INTO THE NORTHERN PLAINS FROM THE NORTHERN CONUS ROCKIES. H850 ANALYSIS INDICATED WARM FRONT DRAPED FROM ROUGHLY NORTHWESTERN KS SOUTHEAST INTO SOUTHEASTERN KS. CONVECTION WAS ALREADY WIDESPREAD THROUGH THE CWA...WITH THE MOST INTENSE CONVECTION ALIGNED NEAR INTERSTATE 70 AT FORECAST TIME. MODELS INDICATE THAT WARM FRONT/LOW LVL BAROCLINIC ZONE WILL SWING NORTHWEST THIS MORNING IN RESPONSE TO CYCLOGENESIS OVER SOUTHWESTERN KS BISECTING THE TOPEKA CWA ALONG A SOUTHWEST TO NORTHEAST LINE. MODELS INDICATE THAT AREAS ROUGHLY ALONG AND SOUTHEAST OF INTERSTATE 35 WILL REMAIN IN THE WARM SECTOR WHILE AREAS TO THE NORTH WILL REMAIN BEHIND THE BOUNDARY. LOW LEVEL JET OF AROUND 40 KTS WAS IMPINGING UPON THIS BOUNDARY PER SOUTH CENTRAL KS WIND PROFILERS. AS STRONG SHORTWAVE TROUGH TRANSLATES EAST THROUGH THE NORTHERN PLAINS...AND THE SOUTHWESTERN CONUS TROUGH MOVES NORTHEAST TOWARDS KS...WOULD EXPECT CONTINUED DEVELOPMENT OF CONVECTION WITH FAVORABLE LARGE SCALE ASCENT...GOOD LOW LEVEL FRONTOGENETIC FORCING ALONG AND NORTHWEST OF THE BAROCLINIC ZONE AND STRONG LOW LVL MOISTURE CONVERGENCE. INSTABILITY LOOKS SOMEWHAT UNDERESTIMATED BY SPC RUC ANALYSIS WITH A FEW TSTMS THAT LOOK MORE ORGANIZED THAN ANTICIPATED GIVEN MUCAPE ESTIMATE OF 500 J/KG OR LESS. CANNOT RULE OUT A MARGINALLY SEVERE THUNDERSTORM DURING THE MORNING HOURS BUT THINK THAT THE PRIMARY HAZARD IN GENERAL ASSOCIATED WITH CONVECTION TODAY WILL BE HEAVY RAINFALL WHICH COULD LEAD TO SOME LOCALIZED FLOODING. PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES WILL REMAIN OVER THE CWA TODAY...ALLOWING FOR THE POTENTIAL FOR RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR. OTHER SEVERE WEATHER HAZARDS WOULD BE ISOLATED INSTANCES OF QUARTER SIZE HAIL AND 60 MPH OUTFLOW WINDS. AS SHORTWAVE TROUGH MOVES EAST THROUGH THE NORTHERN PLAINS...BAROCLINIC ZONE WILL SLIDE SOUTHEAST DROPPING TEMPERATURES QUICKLY. INCLUDED NON DIURNAL TEMPERATURE TREND FOR FALLING TEMPERATURES ACROSS THE CWA THIS AFTERNOON. SUBSIDENCE BEHIND THE SHORTWAVE TROUGH...AND ISENTROPIC DOWNGLIDE BEHIND THE COLD FRONT SHOULD EFFECTIVELY END PRECIPITATION CHANCES AFTER SUNSET IN THE TOPEKA CWA. EXTENDED...NO SIGNIFICANT CHANGES MADE WITH FOCUS ON SHORT TERM FORECAST. CAVANAUGH && .AVIATION... LATEST PROFILER NETWORK ACRS KS INDCG LO LVL JET INCREASING AS EXPECTED. IN RESPONSE TO THIS INCREASED FORCING...ISO WEAK TSRA HAVE BEGAN TO DVLP OVR CNTRL KS. EFFECTIVE INFLOW BASE IS LOWER THAN THE ACTIVITY EARLIER TONIGHT AND APPEAR TO BE ROOTED AROUND H8. THUS A LITTLE BETTER INSTABILITY IS AVAILABLE FOR THIS NEW ACTIVITY AND WOULD EXPECTED TSRA TO EXPAND IN COVERAGE AND INTENSITY THRU A GOOD PART OF THE NIGHT. GIVEN UPSTRM SOUNDINGS FM KDDC/KOUN...FEEL THE SVR WX THREAT IS PRETTY LIMITED OVERNIGHT GIVEN THE DEPTH OF THE LO LVL MOISTURE ARND H85 AND THE LAPSE RATES ABOVE. NEVERTHELESS A STRONG STORM IN THE NW CANNOT BE RULED OUT. ONLY OTHER CHANGES THIS EVNG WERE TO CONT TO LOWER POPS IN THE SE AND ADD SOME ADDITIONAL TIMING TO THE POPS IN THE NW. WE SHLD SEE THE BULK OF THE PRECIP IN THE AREA AFTER 09Z. ONLY OTHER CHANGE WAS TO LOWER GOING HIGHS FOR MON OVR THE NW WHERE STG CAA/RA AND CLDS WILL MAKE FOR A VERY CHILLY DAY FOR EARLY SEP. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 7, 8:49 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 849 PM CDT SUN SEP 7 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-081500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 849 PM CDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT AREA IS NORTH AND WEST OF A LINE FROM COUNCIL GROVE TO HIAWATHA. THE MOST LIKELY TIME FOR ISOLATED SEVERE WEATHER WILL BE AFTER MIDNIGHT THROUGH 5 AM. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE LARGE HAIL. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTH CENTRAL KANSAS AND SPREAD NORTH AND EAST ACROSS THE OUTLOOK AREA. DUE TO FAVORABLE SHEAR AND INSTABILITY ACROSS NORTH CENTRAL KANSAS...AND ISOLATED SEVERE STORM IS POSSIBLE. LARGE HAIL UP TO THE SIZE OF QUARTERS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH ACROSS THE REGION DURING THE DAY MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THE STORMS MAY BE SEVERE DURING THE AFTERNOON HOURS ACROSS EAST CENTRAL KANSAS WHERE BETTER INSTABILITY WILL BE AVAILABLE. ANOTHER COLD FRONT WILL APPROACH THE AREA BEGINNING LATE TUESDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY ACROSS THE ENTIRE OUTLOOK AREA AS THE FRONT PUSHES THROUGH. THE FRONT WILL THEN LIFT BACK NORTHWARD TOWARD THE END OF THE WORK WEEK...AND BRING ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY MAINLY ACROSS PORTIONS OF EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT HAIL A HALF INCH OR GREATER IN SIZE. BOUSTEAD
In the hours before
Special weather statement, Sep 8, 3:05 AM CDT, 1 hour 45 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CDT MON SEP 8 2008 KSZ035-036-080830- DICKINSON-GEARY- 305 AM CDT MON SEP 8 2008 THROUGH 330 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS NORTHERN DICKINSON AND EASTERN GEARY COUNTIES. AS THESE STORMS PASS...EXPECT PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD STATE PARK...JUNCTION CITY...CHAPMAN AND GRANDVIEW PLAZA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 301 COULD ALSO BE AFFECTED.
Special weather statement, Sep 8, 3:31 AM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CDT MON SEP 8 2008 KSZ038-039-055-080900- OSAGE-SHAWNEE-WABAUNSEE- 331 AM CDT MON SEP 8 2008 THROUGH 400 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS SOUTHERN WABAUNSEE...NORTHWEST OSAGE AND SOUTHWEST SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE...HARVEYVILLE AND DOVER. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 167 COULD ALSO BE AFFECTED.
Special weather statement, Sep 8, 3:46 AM CDT, 1 hour 4 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT MON SEP 8 2008 KSZ022-035-036-080915- DICKINSON-GEARY-RILEY- 346 AM CDT MON SEP 8 2008 THROUGH 415 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS NORTHEAST DICKINSON...GEARY...AND RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GRANDVIEW PLAZA...OGDEN...JUNCTION CITY...KEATS AND WESTERN MANHATTAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 315 COULD ALSO BE AFFECTED.
Special weather statement, Sep 8, 4:12 AM CDT, 38 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 412 AM CDT MON SEP 8 2008 KSZ022-038-080945- RILEY-WABAUNSEE- 412 AM CDT MON SEP 8 2008 THROUGH 445 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EASTWARD THROUGH NORTHERN WABAUNSEE COUNTY. THIS LINE OF STORMS WILL BRING WIND GUSTS NEAR 50 MPH AS WELL AS HEAVY DOWNPOURS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS ALSO CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...MCFARLAND AND PAXICO. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 340 SHOULD BE PREPARED FOR SUDDEN HEAVY DOWNPOURS AS WELL AS STRONG WINDS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 22 min |
| Sep 8, 6:05 AM CDT | Areal Flood Advisory | TOP | Jefferson | 82 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.